What did you learn as a volunteer?
“Given that I’m just a first-year medical student, I have very little practical knowledge for a clinical setting. With that being said, the pharmacy and medical students on my clinical team were extremely patient with me and taught me a lot of very helpful information. For instance, I learned many medications suitable for common conditions (such as hypertension) and their mechanisms of action. Additionally, I’ve just learned to be more comfortable with patients. M1s are tasked with greeting and rooming the patients, so I was the first person that actually interacted with the patients and developed rapport with them. Patient interaction is very limited in the curriculum of a first-year student, so this was an exciting opportunity to build upon throughout my semester as a volunteer.”
Do you think patients were satisfied with the care they received?
“I definitely think the patients were satisfied with their care. The patients were constantly smiling, thanking the clinical teams, and even verbalized their appreciation. Our clinical teams are very thorough with every patient and spend as much time as the patient needs in the room to hear their concerns. This is something that patients probably don’t get as much at other doctors’ offices, so it was probably a nice transition.”
Volunteer Pointers from MTM:
We had seven patients come in for MTM. We are growing!
-Tech Tools for your phone:
GoodRx (helps you find the cheapest location for specific drugs in your area)
ASCVD Risk calculator (helps determine risk of CVD for patients given certain lab results)
–How do you manage type II diabetes? Medication (Metformin, enhances glucose uptake by cells), diet (low-carb), and exercise (5x a week, 30 min each session)
–What does CHADS2 score stand for? Congestive Heart Failure, Age >75, Diabetes Mellitus, History of Stroke/Ischemic attack
–When should you take a patient off an ACE inhibitor? When their creatinine increases by 25% – 30% above their baseline levels and if there is a >20 mmHg decrease in systolic blood pressure
source: What Should the Physician Do When Creatinine Increases After Starting an Angiotensin‐Converting Enzyme Inhibitor or an Angiotensin Receptor Blocker? http://onlinelibrary.wiley.com/doi/10.1111/j.1751-7176.2008.00023.x/full
Authors: Madeline Goosmann and Omid Behbahani-Nejad